Metformin...what are your experiences ?

Ok, went for my checkup today and walked out of there with a 5.4 A1C so the doctor recommended Metformin. I want to lose about 15lbs or so and she said it ca help...soooo ? What do you think ? What are your experiences with Metformin..? Thanks to you all!

Views: 204

Comment by Marci4heart on March 18, 2010 at 5:08pm
Hi, and WhooHooo GO YOU with a 5.4! I am T2 a little over 4 years now. Have gone from insulin+avandia+metformin to insulin+metformin to metformin alone for a just over 3 years now. First 16 months after diagnosis I lost 183 pounds - don't know if metformin played a role or not. I suspect the low carb eating plan and daily exercise had more impact than metformin did. I have read that metformin is less likely to contribute to weight gain than other diabetes drugs. The only mild side effect I ever experienced was some GI issues, but that quickly passed. The thing I like most about metformin is I don't have the low BG issues I did with insulin - as in frequency and dramatic dips....don't get me wrong lows still happen, but not as scary! Best of luck to you - Be Well, Marci
Comment by KimKat on March 18, 2010 at 8:57pm
I just started Metformin so my body is just adjusting to it. But it makes me feel weird sometimes after I take it. I had a bit of nausea at the beginning that is gone. Mine just makes me feel off after I take it. I hope that is just my body adjusting to it.

A1c of 5.4 is good. Mine was 9.2. ugh. I don't know everything yet - but I thought that 5 was in the normal range so I am surprised you needed meds. Unless you had very high blood sugar.
Comment by August on March 18, 2010 at 9:14pm
Originally when I was diagnosed I was a 11.4...so yea I need to maintain it. I just really try to have good control.
Comment by Joe_h on March 19, 2010 at 6:05am
5.4 is awesome. how much lower would the doc like it go? I've been on metformin (avadement is the generic) for a couple years. no major issues with it though sometimes the tummy gets upset but otherwise it's been good for me. your mileage may vary.
Comment by Cathy Jacobson on March 19, 2010 at 3:47pm
WOW, I'd be jumping up and down with a 5.4 A1C!!!! Good for you!

I've been on 2000 mg of metformin for about a year (1000 am; 1000 pm) I didn't have any of the side effects that they talk about, and that I am happy for. However, I do take it with food, and that I think helped with the stomach upset. I also take amaryl and januvia with it, and that's been going good too. My sugars were uncontrol until I got a cortison injection for my arthritis, and then we whacked out...but getting back to normal is a good thing. As far as weight gain/loss, I found my appetite was much less with the metformin, and I didn't NEED to have something sweet after dinner...that was great! Good luck with it, let us know how you are doing.
Comment by Les on March 19, 2010 at 5:56pm
Been on Metformin for about 6 years. Have observed no side effects. Very effective until in hospital for hip replacement when they fed me mashed potatoes and fruit salad, and controlled (?) levels with insulin. Shot up to 170. When I fussed at the house doctor about diet etc the response was 170 is not all that bad. Control has been more difficult since. Before hospital experience, 104 to 125. Now in the 140s. See what the doc says next appoointment.
Comment by Wornout on March 19, 2010 at 9:34pm
Are ou crazy??? an a1c of 5.4 is lower than a non diabetic person. I take it your are type 2? Metformin sucks if you don't have to take it don't It can cause weight gain an spastic runs. You can loose control of your colon. Lose the the 15 lbs excercise at the same time every day and you will do just as well. Of course I don't know your medical history but you need to do research. I think you will end up way to low. You need to know that too low is as bad for your body as too high. Read WEB md it is plain english and you can decide for your self they also have a pharmacy look up and you can get good information there about that drug. Good luck and take good care Wornout
Comment by Teena on March 20, 2010 at 7:48am
Wow! 5.4...I have a long way to go at 6 LOL
I have been taking metformin for more than 2 years now. When first diagnosed...I was prescribed 500 mg metformin twice daily plus 2 mg glimiperide. On the first 2 months, I had the usual side effects like abdominal pain, headache, sometimes diarrhea...but after...it slowly went away. 6 months later, my doctor removed the glimiperide and a year after, my metformin was redused to 500mg once daily. I do not have any uncomfortable side effects anymore.

Comment

You need to be a member of Diabetes community by Diabetes Hands Foundation: TuDiabetes to add comments!

Join Diabetes community by Diabetes Hands Foundation: TuDiabetes

Advertisement



REsources

From the Diabetes Hands Foundation blog...

Meet The 2014 Big Blue Test Grant Recipients

  This year Diabetes Hands Foundation has pledged US$35,000 in Big Blue Test grants, continuing its support for programs aimed at providing lifesaving supplies, medical tests, treatment, and patient education to people living in need who have or at risk Read on! →

Kim Vlasnik: The Patient Voice

  Kim Vlasnik, you NAILED it! In this video, Kim Vlasnik takes our breath away as she describes what its like to be a person with diabetes. Fortunately, Stanford’s Medicine-X Conference gives ePatients, like Kim, a chance to speak since we carry the Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)

DHF VOLUNTEERS


Lead Administrator

Brian (bsc) (has type 2)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

DanP (has Type 1)

Gary (has type 2)

David (has type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service